Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 100, NWS La Crosse, WI

July 8, 2000Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 8, 2000, 9:58 PM CDT for Clark County, Wisconsin. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2000, 9:58 PM CDT (02:58 UTC)
Expired
Jul 8, 2000, 11:15 PM CDT
In force
77 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, WI

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:55 PM CDTThunderstorm Wind 52 ENeillsville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 8, 8:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090300
SVRLSE
WIC019-090415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CONTINUED THE

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 1115 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF NEILLSVILLE...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR HUMBIRD AT 1030 PM CDT
  NEAR NEILLSVILLE AND SIDNEY AT 1045 PM CDT
  NEAR SHORTVILLE AT 1105 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

NELSON

LAT...LON 4470 9031 4479 9094 4442 9085 4441 9030

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:25 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:25 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT SAT JUL 8 2000

THE MAIN FORECAST CONCERNS WITH THIS PACKAGE IS THE SEVERE WEATHER
AND FLOODING POTENTIAL FOR TONIGHT...AND THE FLOODING POTENTIAL ON
SUNDAY NIGHT AND MONDAY.

VISIBLE SATELLITE IMAGERY SHOWS A BOUNDARY OVER CENTRAL MINNESOTA
FROM JUST SOUTH OF FERGUS FALLS IN WEST CENTRAL MINNESOTA TO
SANDSTONE IN EAST CENTRAL MINNESOTA. THE BOUNDARY THEN EXTENDS
SOUTHEAST ACROSS CLARK...TAYLOR...ADAMS...AND JUNEAU COUNTIES IN
WEST CENTRAL AND CENTRAL WISCONSIN TO MILWAUKEE. NORTH AND EAST OF
THIS BOUNDARY THERE IS EXTENSIVE CLOUD COVER AND TEMPERATURES ARE
ONLY IN THE 60S AND 70S. MEANWHILE...SOUTH AND WEST OF THE BOUNDARY
SKIES RANGED FROM PARTLY TO MOSTLY SUNNY. THIS HAS ALLOWED STRONG
DIABATIC HEATING TO OCCUR AND AS A RESULT...TEMPERATURES HAVE
CLIMBED TO AROUND 90 DEGREES. DEW POINTS IN THIS AIRMASS HAVE
REMAINED IN THE MIDDLE AND UPPER 70S THROUGHOUT THE DAY. AS A
RESULT...CAPES HAVE CLIMBED INTO THE 3500 TO 5000 J/KG RANGE THIS
AFTERNOON. LOOKING AT SATELLITE SOUNDINGS...THE CAP IS CONTINUING
TO GRADUALLY WEAKEN ACROSS CENTRAL AND SOUTHWEST WISCONSIN. THE GOES
SATELLITE IS CURRENTLY ESTIMATING THE 700 MB TEMPERATURE TO BE 11C
WITH A CIN OF AROUND 100 J/KG. THE WATER VAPOR IMAGERY IS SHOWING
THAT THERE IS A SHORT WAVE TROUGH MOVING EAST ACROSS SOUTH DAKOTA.
THE VERTICAL MOTION ASSOCIATED WITH THIS FEATURE WILL LIKELY WEAKEN
THE CAP EVEN FURTHER. AS A RESULT...CONVECTION WILL LIKELY REFIRE
ACROSS CLARK AND TAYLOR COUNTIES. THERE IS SOME QUESTION OF HOW MUCH
FURTHER THE CONVECTION WILL FIRE SOUTH OF THESE COUNTIES. LOOKING AT
THE PROFILERS...THERE IS PLENTY OF SHEAR FOR THE THUNDERSTORMS TO
DEVELOP INTO SUPER CELLS. AS THE STORMS MOVE ALONG THE BOUNDARY
THERE WILL BE A POTENTIAL OF ISOLATED TORNADOES. THE MODELS SHOW
THAT THE LOW LEVEL JET WILL INTENSIFY TONIGHT OVER SOUTHWEST
MINNESOTA. AS THIS OCCURS...THE SUPER CELLS WILL REORGANIZE INTO A
MCS. GIVEN PRECIPITABLE WATERS ABOVE 1.5...THERE WILL BE A
POTENTIAL OF FLASH FLOODING OVER CLARK AND TAYLOR COUNTIES.

ON SUNDAY NIGHT AND MONDAY...THE MODELS SHOW THAT A CANADIAN COLD
FRONT WILL BE LOCATED ACROSS THE CWA. THE MODELS SHOW THAT THERE
WILL BE 50 KNOT 850 MB JET RUNNING RIGHT INTO THE 850 MB FRONT. AS A
RESULT...THERE WILL BE THE POTENTIAL OF FLOODING RAINS ON SUNDAY
NIGHT AND MONDAY. RAINFALL AMOUNTS COULD BE IN THE 3 TO 5 INCH RANGE
ALONG THIS FRONT. HOWEVER...THE MODELS ARE ALL OVER ON THE LOCATION
OF THIS 850 MB FRONT. AS A RESULT...I WILL JUST ISSUE A EXCESSIVE
RAINFALL POTENTIAL STATEMENT FOR THE TIME BEING.

THANKS FOR THE COORDINATION KMKX...KGRB...KMPX...AND KDVN.

.LSE...FLASH FLOOD WATCH...TONIGHT...CLARK AND TAYLOR COUNTIES
                                     WIZ017-029

BOYNE

In the hours before

Local storm report, Jul 8, 9:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
932 PM CDT SAT JUL 8 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

q0920 PM    1 E STANLEY               WI   0.75 INCH HAIL
07/08/00   CLARK                          REPORTED BY GENERAL PUBLIC

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:44 PM CDTSevere Thunderstorm WarningARXClark76 min
Jul 9, 2:20 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau55 min
Jul 9, 3:50 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.